Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 3, NWS Wichita, KS

April 1, 2010Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 1, 2010, 10:28 PM CDT for Russell County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 1, 2010, 10:28 PM CDT (03:28 UTC)
Expired
Apr 1, 2010, 11:15 PM CDT
In force
47 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

County Russell County, KS

The radar

The Grand Island radar (KUEX), 159 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 1, 9:26 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2010-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2010-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3667 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 9:54 PM CDT, 34 minutes earlier.

Area forecast discussion, Apr 1, 9:54 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
954 PM CDT THU APR 1 2010

.UPDATE...

STRONG-SEVERE TSRA HAVE ERUPTED ALONG A LINE ~25SM WIDE FROM
PHILLIPS COUNTY ALMOST DUE S THROUGH KDDC TO ALONG THE MEADE/CLARK
COUNTY IN SW KS. LINE IS ADVANCING E~25KTS WHILE INDIVIDUAL CELLS
ARE RACING NE~40KTS.HAVE INCREASED POPS & QPF FOR REST OF THE NGT
(ESPECIALLY FOR THOSE AREAS COVERED BY SVR#41 WHICH IS IN EFFECT
TIL 4AM CDT. REST OF INHERITED FORECAST IS UNCHANGED.

&&

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
FOCUS IS ON COLD FRONT MOVG SLOWLY E ACROSS KS LATE TONIGHT & FRI
MORNING. AT 10 PM CDT...THE COLD FRONT HAD PUSHED ACROSS THE NE CO/
SW KS BORDER TOWARD WELL-DEFINED & SHARPENING LWR-DECK MOISTURE
AXIS. AMPLE FUEL EXISTS FOR STG-SVR TSRA TO SPREAD OVER CNTRL & SC
KS LATE TONIGHT (~02/08Z) THEN OVER SE KS FRI MORNING (~02/12Z).
TSRA TO FORM IN LINEAR FASHION & WITH THE PARENT MID-UPR LOW
LIFTING N/NE OVER THE DAKOTAS THE LINE OF STRONG TO SEVERE TSRA
WILL ADVANCE SLOWLY E LATE TONIGHT & FRI MORNING. AS SUCH MOST
TERMINALS (PRIMARILY KHUT...KICT & KCNU) MAY EXPERIENCE FAIRLY
PROLONGED PERIODS OF MVFR CIGS/VSBYS DUE TO ECHO-TRAINING.

&&

.PREV DISCUSSION... /ISSUED 725 PM CDT THU APR 1 2010/

AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
FOCUS IS ON COLD FRONT & PRE-FRONTAL DRY LINE THAT'LL MOVE SLOWLY E
ACROSS KS LATE TONIGHT & FRI MORNING. AT 02/00Z THE DRY LINE CURVED
FROM SW NEBRASKA (BETWEEN KMCK & KLXN) TO KDDC TO KAMA WHILE THE
COLD FRONT WAS APPROACHING THE NE CO/NW KS BORDER. E OF THE DRY LINE
A WELL-DEFINED LWR-DECK MOISTURE AXIS WILL BECOME EVEN MORE SO OVER
AS THE EVENING PROGRESSES & WILL PROVIDE AMPLE FUEL FOR TSRA TO
ERUPT OVER FIRST CNTRL & SC KS LATE TONIGHT (~02/09Z) THEN OVER SE
KS FRI MORNING (~02/12Z). TSRA TO FORM IN LINEAR FASHION & WITH THE
PARENT MID-UPR LOW LIFTING N/NE OVER THE DAKOTAS THE LINE OF STRONG
TO SEVERE TSRA WILL ADVANCE SLOWLY E LATE TONIGHT & FRI MORNING. AS
SUCH MOST TERMINALS (PRIMARILY KHUT...KICT & KCNU) MAY EXPERIENCE
FAIRLY PROLONGED PERIODS OF MVFR CIGS/VSBYS DUE TO ECHO-TRAINING.

PREV DISCUSSION... /ISSUED 333 PM CDT THU APR 1 2010/

DISCUSSION...
FORECAST HIGHLIGHTS/CONCERNS FOCUS AROUND SHOWER/THUNDERSTORM THREAT
TONIGHT-FRIDAY EVENING...AND AGAIN EARLY TO MID NEXT WEEK.

DESPITE MARGINAL WIND SPEEDS ACROSS PORTIONS OF THE AREA...WILL
ALLOW WIND ADVISORY TO CONTINUE THROUGH 8 PM FROM THE FLINT HILLS
WESTWARD. WILL ALSO ALLOW RED FLAG WARNING TO CONTINUE THROUGH 8 PM
FOR THE SAME AREA.

ATTENTION THEN TURNS TO THUNDERSTORM POTENTIAL TONIGHT. WESTERN
CONUS DEEP UPPER TROUGH AND ASSOCIATED COLD FRONT WILL CONTINUE TO
ADVANCE EASTWARD TONIGHT...WITH THE COLD FRONT REACHING
CENTRAL/WEST-CENTRAL KANSAS BY AROUND MIDNIGHT. DESPITE A STOUT
ELEVATED MIXED LAYER (EML) CAPPING SURFACE-BASED
CONVECTION...INCREASED MID-LEVEL COOLING IN CONCERT WITH MODEST
LOW-LEVEL MOISTURE SHOULD RESULT IN MUCAPE VALUES AROUND 1500 J/KG
PER GFS/NAM...WITH THE AIRMASS BECOMING WEAKLY CAPPED TO ELEVATED
PARCELS. EXPECTING SCATTERED THUNDERSTORMS TO GET GOING BETWEEN 10
PM-MIDNIGHT JUST WEST OF THE FORECAST AREA...SPREADING EAST AFTER
MIDNIGHT...AND POSSIBLY REACHING THE FLINT HILLS BY SUNRISE. VERY
STRONG EFFECTIVE DEEP LAYER SHEAR OF 50-60 KTS WILL ALLOW FOR
ORGANIZED CONVECTION WITH ROTATING UPDRAFTS. THINKING TORNADO THREAT
WILL BE QUITE LOW DUE TO STOUT EML CAPPING AND DIURNAL COOLING AFTER
DARK...BUT LARGE HAIL WILL BE POSSIBLE. AS LINEAR FORCING
INCREASES...CONVECTION MAY TEND TO FORM INTO QUASI-LINEAR LINE
SEGMENTS AFTER MIDNIGHT...WHICH MAY TEND TO INCREASE THE DAMAGING
WIND THREAT DUE TO VERY STRONG WINDS ALOFT.

UPPER TROUGH AND ASSOCIATED COLD FRONT WILL CONTINUE TO PUSH OVER
THE AREA FRIDAY. GOOD MOISTURE TRANSPORT SHOULD RESULT IN WIDESPREAD
SHOWERS WITH EMBEDDED THUNDER AHEAD OF THE FRONT...GENERALLY EAST OF
THE TURNPIKE. NOT OVERLY EXCITED ABOUT SEVERE POTENTIAL DUE TO
MEAGER INSTABILITY...BUT STRENGTH OF FORCING AND DEEP LAYER SHEAR
MAY PROMOTE A FEW STRONG STORMS. BEHIND THE FRONT DIRECTLY AHEAD OF
THE UPPER TROUGH...SHOULD SEE HIT OR MISS SHOWERS...BUT NOT AS
WIDESPREAD AS SOUTHEAST KS. ALL PRECIPITATION SHOULD EXIT SOUTHEAST
KS BY MIDNIGHT FRIDAY NIGHT.

FAIRLY QUIET WEATHER ANTICIPATED SATURDAY AND SUNDAY. A WEAK
BOUNDARY WILL PUSH SOUTHEAST ACROSS THE AREA SATURDAY
NIGHT/SUNDAY...BUT NO PRECIPITATION IS ANTICIPATED WITH THIS
FEATURE. MOSTLY SUNNY CONDITIONS ANTICIPATED.

THERE REMAINS MAJOR UNCERTAINTIES SURROUNDING NEXT WEEK'S SYNOPTIC
WEATHER PATTERN. GFS WOULD SUGGEST THE POTENTIAL FOR A SEVERE
WEATHER OUTBREAK LATE MONDAY-MONDAY NIGHT ACROSS THE AREA...SINCE
THE GFS IS FASTER IN EJECTING A WESTERN CONUS TROUGH EASTWARD.
MEANWHILE...THE ECMWF IS MUCH SLOWER IN EJECTING THE TROUGH
EASTWARD...WHICH WOULD SUGGEST SEVERE WEATHER CHANCES HOLDING OFF
UNTIL TUESDAY/WEDNESDAY. COMPARED TO OTHER MEDIUM RANGE
GUIDANCE...IT APPEARS THE SLOWER ECMWF IS THE OUTLIER...ALTHOUGH THE
OPERATIONAL GFS SEEMS A BIT TOO FAST WHEN COMPARED WITH THE CANADIAN
MODEL AND GFS ENSEMBLE MEMBERS. A MIDDLE GROUND COMPROMISE MAY
ACTUALLY BE THE BEST SOLUTION AT THIS TIME. IN SUMMARY...DUE TO THE
UNCERTAINTY...DID NOT MAKE MAJOR CHANGES TO THE MONDAY-THURSDAY
PERIOD. WILL WAIT UNTIL MODEL AGREEMENT INCREASES.

ADK

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
AN UPPER LEVEL TROF WILL BEGIN TO LIFT NORTHEAST TOWARD THE AREA
LATE TONIGHT INTO FRIDAY MORNING. THE ASSOCIATED SURFACE COLD FRONT
WILL MOVE INTO CENTRAL KANSAS BY THE END OF THE FORECAST VALID
PERIOD. STRONG SOUTH WINDS WILL CONTINUE TO AFFECT MUCH OF THE
AREA UNTIL SUNSET. VFR CONDITIONS WILL PREVAIL THROUGH THE FIRST
HALF OF THE FORECAST VALID PERIOD. ISOLATED TO WIDELY SCATTERED
CONVECTION IS EXPECTED DURING THE LATTER HALF OF THE PERIOD...WITH
DEVELOPMENT OF MVFR CIGS FOR AREAS MAINLY ALONG/EAST OF A
KSLN-KICT LINE.

KED

FIRE WEATHER...
PERIODIC BOUTS OF VERY HIGH TO MARGINALLY EXTREME GRASSLAND FIRE
DANGER ARE ANTICIPATED OVER THE NEXT 7 DAYS DUE TO PERIODIC BOUTS
OF STRONG/GUSTY WINDS...BUT ONLY FOR FUELS THAT ARE 90-100%
CURED. THE GRASSLAND FIRE DANGER WILL DROP OFF SIGNIFICANTLY FOR
FUELS LESS THAN 80-90% CURED. SCATTERED SHOWERS/THUNDERSTORMS ARE
ANTICIPATED TONIGHT...SPREADING EAST ACROSS THE AREA FRIDAY
ALONG/AHEAD OF AN ADVANCING COLD FRONT. THE MOST SIGNIFICANT FIRE
DANGER MAY OCCUR EARLY TO MID NEXT WEEK...AS A STRONG WEATHER
SYSTEM PRODUCES STRONG SOUTHERLY WINDS...WITH STRONG
WEST/NORTHWEST WINDS IN WAKE OF THE SYSTEM. SYSTEM TIMING IS
QUESTIONABLE AT THIS POINT DUE TO DIFFERING MODEL SOLUTIONS...BUT
WILL BE SOMEWHERE FROM MONDAY- WEDNESDAY.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    62  66  38  67 /  60  60  30   0
HUTCHINSON      60  65  37  67 /  60  50  20   0
NEWTON          62  66  38  66 /  50  60  30   0
ELDORADO        62  67  39  66 /  40  60  30   0
WINFIELD-KWLD   63  67  39  67 /  50  60  30   0
RUSSELL         47  61  34  67 /  60  40  20   0
GREAT BEND      48  62  34  67 /  60  40  20   0
SALINA          60  64  36  65 /  60  50  20   0
MCPHERSON       61  65  37  66 /  60  50  20   0
COFFEYVILLE     62  70  43  65 /  10  70  40   0
CHANUTE         62  70  42  64 /  10  80  40  10
IOLA            62  70  42  64 /  10  80  40  10
PARSONS-KPPF    62  70  43  65 /  10  80  40  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 1, 10:18 PM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1018 PM CDT THU APR 1 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-030330-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1018 PM CDT THU APR 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY OVER CENTRAL AND SOUTH-CENTRAL
KANSAS WHERE HALF DOLLAR SIZED HAIL WOULD BE THE PRIMARY THREAT.
THE LINE OF SEVERE THUNDERSTORMS MAY REACH THE FLINT HILLS TOWARD
MORNING WHERE DAMAGING 60 TO 70 MPH WINDS WOULD BE THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA ON
FRIDAY...MAINLY EAST OF INTERSTATE 135. THE THREAT WILL SPREAD
INTO SOUTHEAST KANSAS BY AFTERNOON. AT THIS TIME...A FEW STRONG TO
MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE OVER SOUTHEAST KANSAS
WHERE DIME TO QUARTER SIZED HAIL AND 50 TO 60 MPH WINDS MAY OCCUR.

SEVERE WEATHER CHANCES LOOK PROBABLE SOMETIME EARLY TO MID NEXT
WEEK...WHEN A STORM SYSTEM AND ASSOCIATED FRONTAL BOUNDARY MOVES
OVER THE AREA. THERE REMAINS CONSIDERABLE UNCERTAINTY SURROUNDING
THE TIMING OF THESE FEATURES...AND THUS A MORE SPECIFIC PERIOD FOR
WHEN SEVERE WEATHER WILL OCCUR CANNOT BE PINPOINTED AT THIS TIME.
PLEASE STAY TUNED FOR LATER FORECASTS AND OUTLOOKS.

PERIODIC BOUTS OF VERY HIGH TO MARGINALLY EXTREME GRASSLAND FIRE
DANGER ARE PROBABLY FROM THIS WEEKEND THROUGH MID NEXT WEEK...BUT
ONLY ON WINDY DAYS...AND ONLY FOR GRASSES THAT ARE AT LEAST 90
PERCENT CURED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES/ADK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 12:33 AM CDTWind AdvisoryICTButler, Chase, Chautauqua, Cowley, Elk, Greenwood and 9 more3 hr
Apr 2, 7:55 AM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Greenwood, Montgomery, Wilson, Woodson50 min
Apr 2, 8:46 AM CDTSevere Thunderstorm WarningICTAllen, Neosho29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.